Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS St. Louis, MO

September 4, 2017Greene County, Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 4, 2017, 4:25 PM CDT for Greene County, Macoupin County, Montgomery County, Illinois. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 4:25 PM CDT (21:25 UTC)
Expired
Sep 4, 2017, 5:30 PM CDT
In force
65 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Greene County, IL, Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:08 PM CDTHAIL 0.885 N Carlinville, ILREPORT VIA HAM RADIO
Sep 4, 5:08 PM CDTHAIL 0.885 N Carlinville, ILREPORT VIA HAM RADIO.
Sep 4, 5:14 PM CDTHAIL 1.55 N Carlinville, ILREPORT VIA HAM RADIO
Sep 4, 5:14 PM CDTHAIL 1.55 N Carlinville, ILREPORT VIA HAM RADIO.
Sep 4, 5:22 PM CDTHAIL 0.752 W Standard City, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WUUS53 KLSX 042125
SVRLSX
ILC061-117-135-042230-
/O.NEW.KLSX.SV.W.0164.170904T2125Z-170904T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
425 PM CDT MON SEP 4 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in southwestern Illinois...
  Northern Macoupin County in southwestern Illinois...
  Northwestern Montgomery County in south central Illinois...

* Until 530 PM CDT.

* At 425 PM CDT, severe thunderstorms were located along a line
  extending from near Loami to 6 miles north of Palmyra to near White
  Hall, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Virden, White Hall, Girard, Greenfield, White Oak, Farmersville,
  Palmyra, Athensville, Wrights, Waggoner, Nilwood, Modesto,
  Chesterfield, Hettick, Rockbridge, Standard City, Scottville,
  Belltown and Berdan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3924 9010 3926 9015 3926 9019 3924 9020
      3925 9026 3940 9051 3952 9012 3952 8953
      3941 8953
TIME...MOT...LOC 2125Z 284DEG 29KT 3965 8981 3952 9002 3940 9040 

HAIL...0.88IN
WIND...60MPH
 
$$

Kanofsky
2 follow-up statements
757 
WWUS53 KLSX 042217
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
517 PM CDT MON SEP 4 2017

ILC061-042226-
/O.CAN.KLSX.SV.W.0164.000000T0000Z-170904T2230Z/
Greene IL-
517 PM CDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.

LAT...LON 3924 9010 3926 9015 3936 9015 3944 9006
      3952 9001 3946 8968 3939 8959
TIME...MOT...LOC 2216Z 284DEG 29KT 3955 8930 3942 8951 3930 8989 

$$

ILC117-135-042230-
/O.CON.KLSX.SV.W.0164.000000T0000Z-170904T2230Z/
Macoupin IL-Montgomery IL-
517 PM CDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN MACOUPIN AND WESTERN MONTGOMERY COUNTIES...

At 516 PM CDT, severe thunderstorms were located along a line
extending from near Taylorville to near Morrisonville to Carlinville,
moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. Hail to the size of ping pong 
         balls was reported north of Carlinville. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Girard, Farmersville, Palmyra, Waggoner, Nilwood, Modesto,
Chesterfield, Hettick and Standard City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3924 9010 3926 9015 3936 9015 3944 9006
      3952 9001 3946 8968 3939 8959
TIME...MOT...LOC 2216Z 284DEG 29KT 3955 8930 3942 8951 3930 8989 

HAIL...1.50IN
WIND...60MPH
 
$$

Kanofsky
000 
WWUS53 KLSX 042226
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
526 PM CDT MON SEP 4 2017

ILC117-135-042235-
/O.EXP.KLSX.SV.W.0164.000000T0000Z-170904T2230Z/
Macoupin IL-Montgomery IL-
526 PM CDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MACOUPIN AND WESTERN
MONTGOMERY COUNTIES WILL EXPIRE AT 530 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Macoupin and Montgomery Counties.

LAT...LON 3924 9010 3926 9015 3936 9015 3944 9006
      3952 9001 3946 8968 3939 8959
TIME...MOT...LOC 2225Z 270DEG 29KT 3953 8922 3940 8943 3928 8981 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:31 PM CDT, 54 minutes earlier.

Area forecast discussion, Sep 4, 3:31 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
331 PM CDT Mon Sep 4 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 330 PM CDT Mon Sep 4 2017

Cold front currently extends from northern Illinois into west
central Missouri.  The RAP shows it moving through the CWA by late
this evening.  Latest GOES-16 imagery is showing an enhanced CU
field developing ahead of the front from central Illinois into
central Missouri.  This is in the same area where the latest SPC
mesoanalysis shows MLCAPES between 2000-3000+ J/kg.  Would expect
thunderstorms to develop in the next 1-2 hours as mid level ascent
increases slightly on the tail end of a mid level trough that will
move through the Great Lakes.  Still expect that there will be a
threat for a few severe thunderstorms given that deep layer shear
will increase into the 30-40kt range this evening.  Main threat
should be damaging winds given the inverted-V profiles seen on the
RAP soundings, but large hail will also be possible.  Showers and
thunderstorms will linger over southeast Missouri behind the front
mid-late evening before finally ending by midnight.

Expect a dry day on Tuesday as the front moves well south of the
area, and the atmosphere becomes dry through a deep layer.  Winds
will become gusty as forecast soundings showing mixing up to 750mb.
Highs will still be below normal despite the deep mixing.

Britt

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 330 PM CDT Mon Sep 4 2017

Period of well below normal temperatures with dry, tranquil
conditions is expected through early next week. Main focus will be
on temperatures, particuarly at night. Coolest conditions still
appear to be on Tuesday and Wednesday night before some slight
modification in the airmass takes place. Continued to lean aob
coolest guidance, and may still not be cold enough especially in
favored valleys of east-central and southeastern Missouri. Lows in
these locations may dip into the upper 30s on Wednesday night.
While lows will be unseasonably cool for early September, it does
not look like any records will be broken, though readings both
Wednesday and Thursday morning at KUIN may get with a couple of
degrees.

Some moderation in the well below normal temperatures appears
probable by early this weekend, but models diverge with respect to a
backdoor cold front across the mid-Mississippi Valley. The ECMWF
drops this front through the area whereas the GFS does not.
Consequently, the ECMWF is several degrees cooler compared to the
GFS. Regardless, at least slightly below normal temperatures along
with a continued run of dry weather looks like to continue
through this upcoming weekend and into early next week.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1217 PM CDT Mon Sep 4 2017

Thunderstorms will develop along a cold front that will move
southeast across the forecast area late this afternoon and this
evening. Thunderstorms will affect the St. Louis area terminals
and KCOU between 23-03Z and could cause MVFR/possible IFR
conditions along with gusty winds. There will be a shift in winds
from southwest to north behind the front. There could be some
lingering showers behind the front through mid evening before dry
and VFR conditions are expected the rest of forecast period.

SPECIFICS FOR KSTL: Thunderstorms will be possible ahead of a cold
front at the terminals between 00-02Z. Any thunderstorms could
cause MVFR/possible IFR conditions along with gusty winds. There
could be some lingering showers behind the front through mid
evening before dry and VFR conditions are expected the rest of
forecast period. There will be some additional gusty northwest
winds on Tuesday afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 4, 3:34 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
334 PM CDT Mon Sep 4 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 PM CDT Mon Sep 4 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible through this
evening across portions of east-central and southeastern Missouri
as well as southwest Illinois. Damaging winds will be the primary
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire danger is expected across portions of northeast
Missouri and west-central Illinois Tuesday afternoon due to
combination of low relative humidity values, brisk northwest
winds, and low fuel moisture.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:15 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Montgomery60 min
Sep 4, 6:11 PM CDTSevere Thunderstorm WarningLSXBond, Jersey, Macoupin, Madison, Montgomery64 min
Sep 4, 6:53 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair82 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.